Florida, 2019

Damaging Winds and Lightning Strike in Florida, June 9, 2019

June 9, 2019 · NWS MLB · 3 events in 2 counties and zones

S. This combination of weather systems provided substantial energy in the atmosphere, that when combined with daytime heating and southwest winds at the surface led to the development of numerous strong thunderstorms across east central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Rich moist air was moving across the Florida peninsula as the area was sandwiched between the Atlantic high pressure to the south and a low pressure system over the eastern half of the U.S. This combination of weather systems provided substantial energy in the atmosphere, that when combined with daytime heating and southwest winds at the surface led to the development of numerous strong thunderstorms across east central Florida. As these storms pushed across the peninsula they produced and interacted with many outflow boundaries and the east coast sea breeze. Several storms became severe as they moved over Seminole and Volusia Counties, where wind damage was reported. Also, a motorcyclist was killed when he was struck by lightning while on Interstate 95 in Volusia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 9, 7:59 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 7:59 AM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
859 AM EDT Sun Jun 9 2019

.DISCUSSION...

...Widespread Showers and Storms With Heavy Rainfall On Tap Again
Today...

Current...Cape 915 MHZ wind profilers show deep SWRLY flow over the
area averaging around 15 kts. Temperatures already well into the 70s
to L80s with dewpoints in the M70s areawide. The Atlantic ridge axis
remains suppressed well south of ECFL. A broad surface trough lies
across the Deep South/southeast CONUS. Aloft, an upper trough
extends from the Midwest States through the Gulf Coast with
associated upper low over the Tennessee Valley. This pattern is
keeping a very moist airmass in place with occasional impulses
traversing the region around it.

Today-Tonight...Continuation of deep tropical moisture over the
area, combined with surface heating, energy aloft, and sea
breeze/mesoscale boundary collisions this afternoon will promote
increasing shower/storm chances through the afternoon/early evening.
PoPs are at 80pct areawide with highest coverage again expected in
the late afternoon/early evening hours. SWRLY steering flow 15-20
mph will stack up late day convection across the eastern peninsula.
The westerly sea breeze will be more active and push inland
quicker. While the ECSB may develop it will be much slower to push
inland due to the overwhelming and deep offshore flow, though as we
have seen the past couple of days any convection along the coast may
force the boundary (or a portion of it) inland through outflows.

Storm impacts continue to be torrential downpours leading to
localized flooding, especially if any training of cells or heavy
downpours on already saturated ground, as well as frequent cloud to
ground lightning in a few storms, gusty winds between 40 and 50 mph,
and small hail.

Expected early buildup of clouds and onset of convection should
limit max temps to the U80s-90F today. Scattered evening showers/few
storms will linger well into the evening, with a small threat for
showers continuing overnight. Lows in the L-M70s. Cloud debris will
be slow to thin overnight.

&&

.AVIATION...Showers and storms will push in from the Gulf and
continue inland through the day with widespread showers/scattered
storms affecting ECFL terminals this afternoon/early evening. SWRLY
steering flow of 15-20 kts will send storms across the eastern
peninsula later today. IFR VSBYs/local G30-40KT possible with todays
TS. At least a SCHC mention will continue for showers overnight in
the soupy airmass.

&&

.MARINE...Today-tonight...Surface ridge axis remains well south/east
of the local coastal waters. Seas generally 2 ft near shore and 2-3
ft well offshore. Biggest concern continues the late day/early
evening offshore push (high coverage) of showers and storms.
Generally southerly flow (SSW-SSE) AOB 15 kts. Winds/seas locally
higher invof showers/storms. Expect occasional erratic directional
component of wind due to storms. Also keep in mind that outflows can
arrive well ahead of the storm itself with very gusty winds.
Mariners over inland lakes are also not immune from storms and need
to keep an eye to the sky westward.

Storm impacts remain torrential downpours, cloud to water (sometimes
frequent) lightning, gusty winds in excess of 34 kts, and small hail.

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Glitto
Hazardous weather outlook, Jun 9, 9:42 AM EST, 3 hours 29 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1042 AM EDT Sun Jun 9 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1042 AM EDT Sun Jun 9 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A southwesterly feed of deep tropical moisture will combine with
daytime heating, the west coast sea breeze, and a mid to upper
level disturbance aloft to produce widespread showers and storms
across east central Florida. Coverage is forecast to increase
through the afternoon and early evening.

Showers and storms already across west central Florida, will likely
continue to develop and move eastward toward the Kissimmee River and
across the Interstate 4 corridor from late morning into early this
afternoon. Numerous to widespread showers and storms will impact
most of the region throughout the remainder of the mid to late
afternoon and into early evening.

Storm motion will be toward the northeast at 20 to 25 mph. The
main threats from today's storms will be deadly cloud to ground
lightning strikes, and torrential rainfall amounts of 1 to 3
inches, which could fall in a 60 to 90 minute period. Wind gusts
as high as 40 to 45 mph and small hail will also be possible.

.FLOOD IMPACT...
Due to the locally heavy rainfall of the past few days, the local
water table is starting to rise, and drainage basins and water
retention areas area beginning to fill up. Because of this, the
threat for temporary inundation of urban, low lying, and poorly
drained areas is successively increasing, and is likely to occur
more quickly compared to last month. If you live in an area prone
to poor drainage flooding, make efforts to shore up any property
that might easily flood. Recognize local roadways that are more
likely to flood, and avoid them during heavy rain events. Never
attempt to cross an area where water covers the road. The depth
may be too great to allow your vehicle to get across safely.

.MARINE THUNDERSTORM GUST IMPACT...
Stronger storms could produce wind gusts in excess of 35 knots
over larger inland lakes, as well as the Intracoastal and near
shore Atlantic waters. Mariners should keep a close eye on weather
conditions and watch for storms quickly approaching from the west
again today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Numerous showers and lightning storms are expected across east
central through most of this week. The main concerns will continue
to be deadly cloud to ground lightning strikes, and the
increasing threat of poor drainage flooding due to several days of
locally heavy rainfall. Locally gusty winds will also be
possible.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. Please report any rainfall amounts of 2 inches or more,
or any flooding or roads or property to the National Weather
Service in Melbourne.

Cristaldi/Sedlock

In the hours before

Local storm report, Jun 9, 12:02 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
102 PM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     OKEECHOBEE AIRPORT      27.27N 80.85W
06/09/2019  M40 MPH          OKEECHOBEE         FL   AWOS

            GUST TO 35 KNOTS FROM THE SW.

&&

PG
Special weather statement, Jun 9, 12:22 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
122 PM EDT Sun Jun 9 2019

FLZ047-053-054-091815-
Southern Brevard County FL-Osceola FL-Indian River FL-
122 PM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR INDIAN RIVER...SOUTHEASTERN
BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 215 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Yeehaw Junction, Palm Bay, Sebastian, Vero Beach, Fellsmere and
Indian River Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2766 8037 2756 8062 2756 8078 2764 8078
      2764 8090 2781 8103 2806 8056
TIME...MOT...LOC 1721Z 225DEG 19KT 2766 8079

Glitto
Special weather statement, Jun 9, 12:33 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
133 PM EDT Sun Jun 9 2019

FLZ059-064-091830-
St. Lucie FL-Martin FL-
133 PM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
EASTERN MARTIN COUNTIES UNTIL 230 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tequesta, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Saint Lucie, Walton, Stuart, Tequesta and Jupiter Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 8008 2697 8034 2737 8048 2738 8024
TIME...MOT...LOC 1733Z 163DEG 19KT 2696 8014

Glitto
Local storm report, Jun 9, 1:06 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
206 PM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     3 ENE BAREFOOT BAY      27.90N 80.47W
06/09/2019  M44 MPH          Brevard            FL   MESONET

            WXFLOW SITE XMBI MEASURED WIND GUST OF 38KT/44MPH FROM SW

&&

JRS
Special weather statement, Jun 9, 1:08 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
208 PM EDT Sun Jun 9 2019

FLZ053-091900-
Osceola FL-
208 PM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSCEOLA COUNTY UNTIL
300 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Kissimmee, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lake Kissimmee, Holopaw, Harmony and Forever Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2824 8113 2801 8088 2780 8120 2782 8121
      2784 8123 2785 8126 2785 8128 2786 8128
      2786 8130 2789 8130 2790 8131 2792 8131
      2793 8133
TIME...MOT...LOC 1808Z 208DEG 13KT 2789 8125

Glitto
Local storm report, Jun 9, 1:09 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
209 PM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     2 ESE JENSEN BEACH      27.22N 80.20W
06/09/2019  M39 MPH          AMZ555             FL   MESONET

            WXFLOW SITE XJEN MEASURES WIND GUST OF 34KT/39MPH FROM
            SSW

&&

JRS

The radar

The Melbourne radar (KMLB), 140 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Volusia

When
June 9, 1:11 PM EST
Where
Volusia County, 0.6 mi W of Ormond Beach Muni Ar
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.300, -81.130

Volusia County Emergency Management and many local broadcast and newspaper media reported that a 45-year-old man from North Carolina was killed after being struck by lightning while riding his motorcycle on Interstate 95. The man was struck near mile marker 271 between State Road 40 and U.S. Highway 1. According to Florida Highway Patrol, when the man was struck by lightning he lost control of the motorcycle and careened off towards the side of the road where he crashed. Troopers announced the man died at the scene.

Thunderstorm Wind, Seminole

When
June 9, 1:42 PM EST
Where
Seminole County, 2.03 mi ESE of Forest City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.656, -81.390

Altamonte Springs Police Department relayed reports of trees down on cars near the intersection of Spring Valley Road and Wymore Road in Altamonte Springs. There were also downed trees across Ballard Street near the street's intersection with Maintland Avenue. In a nearby subdivision, an emergency management official reported a large tree was snapped on Hattaway Drive just south of State Road 436.

Thunderstorm Wind, Volusia

When
June 9, 3:13 PM EST
Where
Volusia County, 1.69 mi ESE of De Land
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.020, -81.274

A member of the public reported wind damage at her home near the intersection of Chris Avenue and South Blue Lakes Avenue in DeLand. The damage consisted of downed large tree branches, fences knocked over, and minor property damage to a backyard awning structure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Volusia2019-06-0945MaleVehicle/Towed TrailerDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819069, 819070, 822359.